Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 56, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2001, 9:25 AM CDT for Cedar County, Johnson County, Muscatine County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 9:25 AM CDT (14:25 UTC)
- Expired
- Jun 12, 2001, 10:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Cedar County, IA, Johnson County, IA, Muscatine County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:05 AM CDT | Hail 0.75 | Muscatine, IA | Penny sized hail reported by law enforcement. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -192 m²/s²
- 0-3 km storm-relative helicity
- -154 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 121427 SVRMLI IAC031-103-139-121515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 925 AM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA JOHNSON COUNTY IN EAST CENTRAL IOWA MUSCATINE COUNTY IN EAST CENTRAL IOWA * UNTIL 1015 AM CDT * AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR DOWNEY...OR 10 MILES EAST OF IOWA CITY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CENTERDALE BY 925 AM CDT. SPRINGDALE BY 930 AM CDT. ROCHESTER BY 940 AM CDT. LIME CITY BY 945 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDoY STRUCTURE UNTIL THE STORM PASSES. NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:50 AM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Jun 12, 2:50 AM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 12 2001 SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN BORDER AND IN THE PACIFIC NW. AT THE SURFACE...TROF EXTENDS FROM 002 LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT. A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO EXTREME NORTHERN PORTION DVN FORECAST AREA. MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH ETA OK...AND NGM POOR. PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT TIME FRAME AS MAJOR SHORT WAVE MOVES THRU. MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI- FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE 00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS. UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED. FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C. WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
In the hours before
Special weather statement, Jun 12, 4:18 AM CDT, 5 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-122118- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 AM CDT TUE JUN 12 2001 ...CHANCE OF THUNDERSTORMS NORTH WITH A SLIGHT CHANCE SEVERE... SHOWERS AND THUNDERSTORMS FROM INDEPENDENCE TO DUBUQUE TO FREEPORT WILL END EARLY THIS MORNING. THE ATMOSPHERE WILL RECHARGE THIS AFTERNOON...WITH UNSEASONABLY WARM TEMPERATURES AND MODERATELY HIGH DEW POINTS FOR THE SECOND DAY IN A ROW. AN UPPER AIR DISTURBANCE WILL PASS THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THIS DISTURBANCE...OLD OUTFLOW BOUNDARIES FROM THIS PAST NIGHT'S CONVECTION...AND THE HIGH TEMPERATURES AND MOISTURE... WILL COMBINE TO PRODUCE A CHANCE FOR LATE AFTERNOON OR EVENING THUNDERSTORMS...MAINLY NORTH OF A LINE FROM CEDAR RAPIDS TO CLINTON...WITH A SLIGHT CHANCE SOUTH TO AROUND INTERSTATE 80. FURTHER SOUTH...CONVECTION WILL BE SUPPRESSED BY WARM TEMPERATURES ALOFT...WHICH WILL CAP THE ATMOSPHERE. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING STRAIGHT LINE WINDS AND HAIL. HIGH TEMPERATURES AND DEW POINTS WILL BRING THE HEAT INDEX TO NEAR 100 THIS AFTERNOON FROM INTERSTATE 80 SOUTH...WITH ISOLATED HOURLY REPORTS OF UP TO 105 POSSIBLE FROM BURLINGTON SOUTH. A SOUTH BREEZE AT 10 TO 15 MPH WILL HELP TAKE THE EDGE OFF THE HEAT. LOOKING FURTHER AHEAD...WARM TEMPERATURES ALOFT WILL SUPPRESS CONVECTION ON WEDNESDAY ACROSS THE FORECAST AREA. TEMPERATURES WILL AGAIN BE WARM. DEW POINTS...HOWEVER...WILL BE 2 OR 3 DEGREES LOWER... AND A SOUTHERLY BREEZE AT 15 TO 25 MPH...AHEAD OF AN APPROsACHING TROUGH...WILL PRODUCE LESS OPPRESSIVE HEAT CONDITIONS. REA
Special weather statement, Jun 12, 5:59 AM CDT, 3 hours 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-122259- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 559 AM CDT TUE JUN 12 2001 ...CHANCE OF THUNDERSTORMS NORTH WITH A SLIGHT CHANCE SEVERE... THUNDERSTORMS...A FEW SEVERE SEVERE WITH WINDS GUSTING TO 60 MPH AND NICKEL SIZE HAIL...ACROSS THE NORTHERN TIER...FROM VINTON TO CEDAR RAPIDS TO CLINTON...WILL SINK SOUTH TO NEAR INTERSTATE 80 EARLY THIS MORNING...AND DISSIPATE BY MID MORNING. THE ATMOSPHERE WILL RECHARGE THIS AFTERNOON...WITH UNSEASONABLY WARM TEMPERATURES AND MODERATELY HIGH DEW POINTS FOR THE SECOND DAY IN A ROW. AN UPPER AIR DISTURBANCE WILL PASS THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THIS DISTURBANCE...OLD OUTFLOW BOUNDARIES FROM THIS PAST NIGHT'S CONVECTION...AND THE HIGH TEMPERATURES AND MOISTURE...WILL COMBINE TO PRODUCE A CHANCE FOR LATE AFTERNOON OR EVENING THUNDERSTORMS...MAINLY NORTH OF A LINE FROM CEDAR RAPIDS TO CLINTON...WITH A SLIGHT CHANCE SOUTH TO AROUND INTERSTATE 80. FURTHER SOUTH...CONVECTION WILL BE SUPPRESSED BY WARM TEMPERATURES ALOFT...WHICH WILL CAP THE ATMOSPHERE. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING STRAIGHT LINE WINDS AND HAIL. HIGH TEMPERATURES AND DEW POINTS WILL BRING THE HEAT INDEX TO NEAR 100 THIS AFTERNOON FROM INTERSTATE 80 SOUTH...WITH ISOLATED HOURLY REPORTS OF UP TO 105 POSSIBLE FROM BURLINGTON SOUTH. A SOUTH BREEZE AT 10 TO 15 MPH WILL HELP TAKE THE EDGE OFF THE HEAT. LOOKING FURTHER AHEAD...WARM TEMPERATURES ALOFT WILL SUPPRESS CONVECTION ON WEDNESDAY ACROSS THE FORECAST A*REA. TEMPERATURES WILL AGAIN BE WARM. DEW POINTS...HOWEVER...WILL BE 2 OR 3 DEGREES LOWER... AND A SOUTHERLY BREEZE AT 15 TO 25 MPH...AHEAD OF AN APPROACHING TROUGH...WILL PRODUCE LESS OPPRESSIVE HEAT CONDITIONS. REA
Special weather statement, Jun 12, 6:40 AM CDT, 2 hours 45 minutes before
IAZ040-121210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE SHIFTED WELL SOUTH OF BUCHANAN COUNTY. THUS...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED. AS A RESULT...THE URBAN AND SMALL STREAM FLOOD ADVISPORY HAS BEEN CANCELLED.
Local storm report, Jun 12, 6:58 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM 3 S WALKER IA 50 MPH TSTM GUST
06/12/01 LINN REPORTED BY STORM
SPOTTER.Special weather statement, Jun 12, 9:15 AM CDT, 10 minutes before
IAZ052-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY CONTINUES UNTIL 945 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ACTUAL AMOUNTS ARE LIKELY AS LOW AS 50 PERCENT OF THESE ESTIMATES... AS RADAR RAINFALL ESTIMATES ARE OFTEN HIGHER THAN REALITY WHEN HAIL FALLS WITH THE RAIN. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...CONTINUE IN AND NEAR MUCH OF THE ADVISORY AREA. ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH THIS MORNING. JAZ
Special weather statement, Jun 12, 9:25 AM CDT, 0 minutes before
IAZ066-068-ILZ015-016-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 925 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF ILLINOIS...CONTINUES UNTIL 11 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 1 TO 1.5 INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL ENTER THE ADVISORY AREA FROM THE WEST BY BETWEEN 930 AM AND 1000 AM. ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING ESPECIALLY IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR MINOR FLOODING IN THE ADVISORY AREA THROUGH THIS MORNING. JAZ
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:24 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Linn | 51 min |
| Jun 12, 10:03 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.